Maine, 2011

Winter Storm in Maine, January 21, 2011

January 21, 2011 · NWS CAR · 12 events in 12 counties and zones

Low pressure tracking across the Gulf of Maine brought heavy snow and gusty winds from Downeast areas to northern portions of Piscataquis and Penobscot counties along with southeast Aroostook county. Snow began during the morning of the 21st then continued through the late evening hours.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking across the Gulf of Maine brought heavy snow and gusty winds from Downeast areas to northern portions of Piscataquis and Penobscot counties along with southeast Aroostook county. Snow began during the morning of the 21st then continued through the late evening hours. Storm total snow accumulations generally ranged from 7 to 12 inches with local totals to around 18 inches across much of the region. However...a persistent snow band produced totals of up to 20 to 22 inches in a narrow ribbon across southeast Aroostook county. Wind gusts of around 30 mph produced extensive blowing and drifting snow across the region...with near whiteout conditions at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 20, 8:04 PM EST, 7 hours 56 minutes earlier.

Area forecast discussion, Jan 20, 8:04 PM EST, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
804 PM EST THU JAN 20 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST EARLY FRIDAY AND
THEN TRACK THROUGH THE BAY OF FUNDY BY FRIDAY EVENING. ARCTIC HIGH
PRESSURE WILL MOVE INTO THE STATE FROM THE NORTHWEST SATURDAY INTO
TUESDAY WITH THE COLDEST TEMPERATURES OF THE WINTER.
&&

.NEAR TERM /THROUGH FRIDAY/...
UPDATE. HAVE UPDATED POPS TO DELAY START OF SNOW ACROSS NORTHERN
SECTIONS UNTIL AFTER SUNRISE ON FRIDAY MORNING.

SATL WV IMAGERY SHOWED A S/WV MOVING ACROSS THE REGION THIS
AFTERNOON. THIS FEATURE WAS RESPONSIBLE FOR KICKING OFF SOME SNOW
SHOWERS/FLURRIES. GFS AND RUC PICKED UP ON THIS FEATURE QUITE
WELL. VISIBLE IMAGERY SHOWING SOME STRATOCUMULUS CLOUDS MOVING
ACROSS THE REGION IN RESPONSE TO THE S/WV AS WELL. UA SHOWED THE
POTENTIAL FOR A WINDOW OF DRIER AIR MOVING ACROSS THE CWA THIS
EVENING W/A WK RIDGE. LIGHT WINDS...CLEARING AND FRESH SNOW COVER
WILL ALLOW TO TEMPERATURES TO FALL BACK QUICKLY AFTER SUNSET
BEFORE THE LEVEL OFF LATER TONIGHT AS CLOUDS WORK THEIR WAY IN
FROM THE SW. USED THE LAMP GUIDANCE FOR THE 3HR TRENDS AND BLENDED
IN THE GMOS FOR OVERNIGHT LOWS WHICH POINTS TO AROUND -10F BACK TO
THE WNW AND 0 TO -5F FURTHER E IN NERN AREAS. FURTHER S INTO
CENTRAL AND DOWNEAST AREAS...TEMPERATURES ARE EXPECTED TO FALL
BACK INTO THE SINGLE NUMBERS BEFORE LEVELING OFF.

NOW FOR THE TIMING OF THE SNOW. DECIDED TO USE THE GFS AND SREF
BLEND FOR THE POPS TO START OUT AND THEN MADE MANUAL ADJUSTMENTS
TO BRING HIGHER VALUES(LIKELY TO CATEGORICAL) INTO DOWNEAST AND
COASTAL REGIONS AFT 06Z AND THEN SPREAD THESE HIGHER NUMBERS INTO
THE CENTRAL HIGHLANDS AND FURTHER NORTH BY FRIDAY MORNING. A BLEND
OF THE GFS AND NAM FOR THE SNOW TAKING A GENERAL 15:1 SNOW RATIO
WHICH BRINGS SNOW AMOUNTS OF UP TO AN INCH TO PORTIONS OF
SOUTHWESTERN AND DOWNEAST MAINE FROM 06-12Z TIME-FRAME. FURTHER
NORTH...ACCUMULATING SNOW WILL COME AFTER 12Z FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
PRIMARY CONCERN THIS PERIOD IS EXPECTED COASTAL LOW. PRIMARY LOW
PRESSURE CENTER IS EXPECTED TO MOVE INTO THE EASTERN GREAT LAKES
THIS EVENING AS SECONDARY DEVELOPS OFF THE MID-ATLANTIC STATES.
THE SECONDARY LOW RAPIDLY INTENSIFIES AS IT MOVES NORTHEAST
THROUGH THE GULF OF MAINE FRIDAY AND INTO THE BAY OF FUNDY FRIDAY
NIGHT. THE GFS...NAM...ECMWF AND GEM HAVE ALL SETTLED ON A TRACK
THROUGH THE BAY OF FUNDY. IN ADDITION TO FAVORABLE TRACK NAM40
INDICATES FRONTAL BANDING WHICH EXTENDS AS FAR NORTH AS ZONE 6
LATER FRIDAY MORNING INTO FRIDAY EVENING. THE BANDING ALSO
ACCOMPANIED BY MODERATE INSTABILITY. THE BUFKIT ALSO INDICATES
STRONG OMEGA IN SNOW GROWTH ZONE CENTERED ACROSS WASHINGTON
COUNTY. SO CONFIDENCE HIGH FOR WARNING SNOW ACROSS THE
SOUTHEASTERN PORTION OF THE FORECAST AREA HIGHEST WHILE WARNING
SNOW UP INTO ZONE 6 DEPENDENT ON BANDING DEVELOPING. FOR QPF HAVE
INITIALIZED GRIDS WITH A BLEND OF THE NAM12 AND GFS40...THEN
INCREASED SNOW AMOUNTS MANUALLY ACROSS WASHINGTON COUNTY IN AREA
OF HIGHEST OMEGA IN SNOW GROWTH ZONE. HAVE ALSO INCREASED QPF
NORTH THROUGH ZONE 6 IN AREA OF EXPECTED BANDING. FOR POPS HAVE
BLEND NAM..GFS AND SREF AND MANUALLY INCREASED POPS TO NEAR 100
PERCENT OVER THE SOUTHEAST. FOR WIND HAVE USED A BLEND OF THE GMOS
AND NAM12. TEMPERATURE AND DEW POINT GENERATED FROM GMOS.

WILL UPGRADE WATCHES TO WINTER STORM WARNINGS AND WILL ISSUE
WINTER STORM ADVISORY FOR ADJACENT AREAS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
VERY COLD IS THE OVERALL TREND FOR THE LONG TERM. SATURDAY NIGHT
COLD AIR WILL BE MOVING IN AND TEMPERATURES SHOULD DROP WELL BELOW
ZERO. EXPECT 15 TO 25 BELOW IN THE NORTHERN AREAS AND 1 TO 15
BELOW FOR CENTRAL AND DOWNEAST AREAS FOR SATURDAY NIGHT INTO
SUNDAY MORNING. WIND CHILL VALUES WILL ALSO BE A FACTOR SUNDAY AND
MONDAY. A WIND CHILL ADVISORY WILL MORE THAN LIKELY BE NEEDED
DURING THIS TIME PERIOD. HIGH PRESSURE BUILDS IN MONDAY IN TO
TUESDAY. LOW TEMPERATURES ON SUNDAY NIGHT INTO MONDAY MORNING SHOULD
BE THE COLDEST NIGHT IN THE ENTIRE PERIOD. NO MAJOR STORM SHOULD
EFFECT THE AREA THROUGH THE LONG TERM. HOWEVER THE 12 ECMWF WANTS
TO BRING A FAIRLY STRONG STORM SYSTEM IN TO THE AREA BY WEDNESDAY
AND THE GFS HAS THIS SYSTEM WELL OFF TO THE SOUTH WITH A FRONT
APPROACHING THE CWA FROM THE WEST. WITH THE UNCERTAINTY IN THE
FORECAST WILL LEAN WITH THE GFS AND INSERTED CHANCE POPS FOR THE
END THE LONG TERM PERIOD. FOR TEMPERATURES USED A BLEND OF
GMOS/MEN GUIDANCE ALONG WITH MANUAL EDITS. FOR ALL OTHER ELEMENTS
USED A BLEND OF GMOS AND OPERATIONAL GFS.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR TO START OUT TONIGHT AND THEN BRING MVFR TO KBGR
AND KBHB AFT 06Z AND THEN IFR BY 10Z. ACROSS THE NORTHERN TAF
SITES...VFR WILL HANG ON THROUGH ABOUT 08Z AND THEN CONDITIONS
WILL DETERIORATE BY FRIDAY MORNING.

SHORT TERM: IFR CONDITIONS EXPECTED FRIDAY AND FRIDAY NIGHT AS
LOW PRESSURE MOVES THROUGH THE GULF OF MAINE. CONDITIONS WILL GO
VFR ON SATURDAY W/A PERIOD OF MVFR FOR THE NORTHERN TAFT SITES
EARLY SATURDAY. OTHERWISE...VFR FOR ALL SITES THROUGH MONDAY.

&&

.MARINE...
NEAR TERM: NO HEADLINES THIS TERM AS THE 3-4 FOOT SWELL WILL
CONTINUE TO SUBSIDE TONIGHT. WINDS ARE RUNNING 10 KT ATTM AND WILL
CONTINUE TO DROP OFF TONIGHT. USING AND A BLEND OF THE NAM12 AND
GFS BRINGS THE WINDS BACK UP BY DAYBREAK FRIDAY AS THE LOW APCHS
FROM THE SOUTH AND THE PRES GRADIENT TIGHTENS.

SHORT TERM: HAVE USE A BLEND OF THE NAM12 AND GFS40 FOR WIND
GRIDS. STRONG WINDS FROM MODEL BLEND BEHIND DEPARTING LOW FRIDAY
EVENING LOOK REASONABLE GIVE THE VERY COLD AIR MASS MOVING ACROSS
RELATIVELY WARM SEA SURFACE TEMPERATURE. SO WILL ISSUE GALE
WARNING FOR FRIDAY NIGHT. FOR WAVES: HAVE GENERATED GRIDS WITH
SWAN/NAM WHICH APPEARS TO HAVE BEST SOLUTION FOR GULF OF MAINE
WINDS. SOUTHEAST FETCH AHEAD OF THIS SYSTEM IS NOT VERY
IMPRESSIVE...SO EXPECT LONG PERIOD WAVE FIELD BEHIND THE SYSTEM TO
BE LIMITED.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM 4 AM TO 10 PM EST FRIDAY FOR
     MEZ002-004-005-010-031.
     WINTER STORM WARNING FROM 4 AM TO 10 PM EST FRIDAY FOR MEZ006-
     011-015>017-029-030-032.
MARINE...GALE WARNING FROM 4 PM FRIDAY TO 7 AM EST SATURDAY FOR
     ANZ050>052.

&&

NEAR TERM...FOSTER/MIGNONE
SHORT TERM...HEWITT
LONG TERM...HILL
AVIATION...FOSTER/MIGNONE
MARINE...FOSTER/MIGNONE/HEWITT
Hazardous weather outlook, Jan 21, 3:29 AM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
329 AM EST FRI JAN 21 2011

MEZ002-004>006-010-011-015>017-031-032-220830-
NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
329 AM EST FRI JAN 21 2011

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-003-220830-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-
329 AM EST FRI JAN 21 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-220830-
COASTAL HANCOCK-COASTAL WASHINGTON-
329 AM EST FRI JAN 21 2011

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-220830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
329 AM EST FRI JAN 21 2011

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Southern Penobscot

When
January 21, 4:00 AM EST to 7:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 11 to 17 inches. Wind gusts to around 30 mph produced extensive blowing and drifting snow along with reduced visibilities.

Winter Storm, Coastal Hancock

When
January 21, 4:00 AM EST to 10:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 13 inches. Wind gusts to around 30 mph produced extensive blowing and drifting snow along with reduced visibilities.

Winter Storm, Coastal Washington

When
January 21, 5:00 AM EST to 10:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches. Wind gusts to around 30 mph produced extensive blowing and drifting snow along with reduced visibilities.

Winter Storm, Interior Hancock

When
January 21, 7:00 AM EST to 10:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 14 inches. Wind gusts to around 30 mph produced extensive blowing and drifting snow along with reduced visibilities.

Winter Storm, Central Washington

When
January 21, 7:00 AM EST to 10:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches. Wind gusts to around 30 mph produced extensive blowing and drifting snow along with reduced visibilities.

Winter Storm, Southern Piscataquis

When
January 21, 7:00 AM EST to 10:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 13 inches. Wind gusts to around 30 mph produced extensive blowing and drifting snow along with reduced visibilities.

Winter Storm, Central Penobscot

When
January 21, 7:00 AM EST to 10:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 10 to 16 inches...with localized totals to around 18 inches. Wind gusts to around 30 mph produced extensive blowing and drifting snow along with reduced visibilities.

Winter Storm, Northern Piscataquis

When
January 21, 7:00 AM EST to 10:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 9 inches. Wind gusts to around 30 mph produced extensive blowing and drifting snow along with reduced visibilities.

Winter Storm, Central Piscataquis

When
January 21, 7:00 AM EST to 10:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches. Wind gusts to around 30 mph produced extensive blowing and drifting snow along with reduced visibilities.

Winter Storm, Northern Washington

When
January 21, 9:00 AM EST to 10:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 16 inches. Wind gusts to around 30 mph produced extensive blowing and drifting snow along with reduced visibilities.

Winter Storm, Northern Penobscot

When
January 21, 9:00 AM EST to 10:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 9 inches across northern portions of the region. Storm total snow accumulations across southern portions of the region generally ranged from 10 to 15 inches...with localized totals to around 18 inches. Wind gusts to around 30 mph produced extensive blowing and drifting snow along with reduced visibilities.

Winter Storm, Southeast Aroostook

When
January 21, 9:00 AM EST to 10:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches across northern portions of the region. Storm total snow accumulations across southern portions of the region generally ranged from 15 to 20 inches...with localized totals to around 22 inches. Wind gusts to around 30 mph produced extensive blowing and drifting snow along with reduced visibilities.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277403, 277411, 277417, 277406, 277408, 277409, 277410, 277431, 277433, 277419, 277426, 277427.